Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS New Orleans, LA

October 5, 2002Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Oct 5, 2002, 8:11 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2002, 8:11 PM CDT (01:11 UTC)
Expired
Oct 5, 2002, 9:00 PM CDT
In force
49 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Hancock County, MS, Harrison County, MS

The radar

The Mobile radar (KMOB), 104 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 7:10 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Oct 5, 7:10 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
710 PM CDT SAT OCT 5 2002

RADAR LOOKS A LOT MORE LIKE A BUSY SEA BREEZE DAY IN AUGUST THAN
EARLY OCTOBER. RIPPLES IN THE WESTERLIES TO OUR NORTH AND AN
EASTERLY WAVE FEATURE JUST OFF OUR COAST ARE APPARENTLY ENHANCING
THE AIRMASS SHOWERS AND THUNDERSTORMS. COMBINED DAYTIME AND EVENING
COVERAGE IN THE SCATTERED TO NUMEROUS RANGE WILL BE WIDESPREAD
BEFORE ACTIVITY MOSTLY DIMINISHES LATER THIS EVENING. GREATLY
OVER-ESTIMATED RADAR RAINFALL ESTIMATES WERE CORRECTED AROUND 5 PM
WHEN THE KLIX RADAR WAS SWITCHED FROM TROPICAL TO NORMAL Z/R. LOCAL
RAINFALL AMOUNTS OF ONE TO TWO INCHES AND WIND GUSTS TO 30 MPH HAVE
BEEN COMMON WITH THE THUNDERSTORMS. HAVE UPDATED THE FIRST PERIOD OF
THE ZONES TO ACCOUNT FOR RADAR TRENDS...AND WILL UPDATE AGAIN LATER
WHEN ACTIVITY DIMINISHES.

UPDATED FIRST PERIOD NUMBERS...

MCB 68/85/65/77 3452
BTR 70/87/67/79 3352
MSY 73/86/70/82 3453
GPT 72/86/70/81 2453

.NEW...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Oct 5, 5:50 PM CDT, 2 hours 21 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-060300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
550 PM CDT SAT OCT 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...

.FLOODING...
SEVERAL AREA RIVERS REMAIN IN FLOOD. SEE THE LATEST FLOOD STATEMENTS
FOR UPDATES.

.CONVECTIVE WEATHER...
A WARM AND MOIST SUMMER-LIKE AIRMASS COMBINED WITH DAYTIME HEATING
HAS PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND SOUTH
OF INTERSTATE 10 IN SOUTHEAST LOUISIANA WITH ISOLATED COVERAGE
SHOWERS AND A FEW THUNDERSTORMS NORTH OF INTERSTATE 10 INTO SOUTH
MISSISSIPPI. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD
SLOWLY NORTH BEFORE DISSIPATING DURING THE EVENING HOURS. EXPECT
LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES IN AN HOUR OR
LESS WHICH MAY PRODUCE PONDING OF WATER ON ROADS AND LOW LYING
AREAS. IN ADDITION...THE STRONGER THUNDERSTORMS WILL PRODUCE WIND
GUSTS TO 35 MPH AND FREQUENT LIGHTNING. SEVERE THUNDERSTORMS ARE NOT
EXPECTED THROUGH TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF SPOTTERS AND HAM RADIO OPERATORS IS NOT ANTICIPATED
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED SUNDAY AND SUNDAY
NIGHT. CLEARING WILL TAKE PLACE MONDAY THROUGH FRIDAY WITH NO
HAZARDOUS WEATHER EXPECTED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:16 PM CDTSpecial Marine WarningLIX89 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.